Alert archive / Michigan / Special Weather Statements in 2021
Special Weather Statement, NWS Gaylord, MI
NWS Gaylord, MI issued this special weather statement at Jul 14, 2021, 11:50 PM EDT for Manistee County, Michigan. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2021, 11:50 PM EDT (03:50 UTC)
- Expired
- Jul 15, 2021, 12:30 AM EDT
- In force
- 40 min
- Issued by
- NWS Gaylord, MI
County Manistee County, MI
The radar
The NCL Michigan radar (KAPX), 131 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.8 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -195 J/kg
- Mixed-layer LCL
- 1171 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
635
WWUS83 KAPX 150350
SPSAPX
Special Weather Statement
National Weather Service Gaylord MI
1150 PM EDT Wed Jul 14 2021
MIZ031-032-150430-
Manistee-Wexford-
1150 PM EDT Wed Jul 14 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN WEXFORD
AND MANISTEE COUNTIES...
At 1149 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles west of Manistee to 6 miles west
of Freesoil to near Ludington. Movement was northeast at 35 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Manistee, Arcadia, Eastlake, Kaleva, Onekama, Copemish, Harrietta,
Wellston, Pierport, Dublin, Hoxeyville, Brethren, Norwalk, Parkdale,
Yuma, Orchard Beach State Park, Pere Marquette State Forest and Star
Crossing.
If outdoors, consider seeking shelter inside a building.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
LAT...LON 4425 8634 4427 8637 4453 8625 4445 8579
4417 8560 4416 8596 4418 8638
TIME...MOT...LOC 0349Z 230DEG 31KT 4427 8651 4412 8635 4392 8638
$$
CornishWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this special weather statement went out at Jul 14, 9:34 PM EDT, 2 hours 16 minutes earlier.
Area forecast discussion, Jul 14, 9:34 PM EDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
934 PM EDT Wed Jul 14 2021
.UPDATE...
Issued at 934 PM EDT Wed Jul 14 2021
Diurnal, surface-based convection was percolating for a while just
north of APN, dumping some locally heavy rain in ne Alpena
Co.That activity is moving out over Lake Huron, finally. Initial
bow echo that brought gusty winds to the MBL/Frankfort area has
weakened to stratiform rain as it nears n central lower MI. An MCV
is contributing to showers and embedded t-storms pushing into
Mackinac/Luce Cos. And finally, the main show is an MCS that
extends from central Lake MI into ne IA. Stronger convection is
seen west (and mainly well west) of Lake MI.
With an increasing wsw low-level jet, potentially unstable air is
going to fight to get northward. We've seen this scenario a
thousand times, and usually stronger convection gets shunted
southward into the GRR forecast area. But probably the majority of
the CAMs (though certainly not all) bringer stronger convection
into nw lower MI a bit after midnight. MuCapes will try to take a
run at 1k j/kg, though disagreement exists on both shear and
instability present. Will maintain the marginal risk of severe in
the HWO and other products.
Next round of better rain is about to push back into nw lower MI.
Have been tweaking pops/timing, will continue to do so.
&&
.NEAR TERM...(Through Tonight)
Issued at 421 PM EDT Wed Jul 14 2021
...Marginal Risks...
High Impact Weather Potential...There is a marginal risk for severe
weather and excessive rain.
Pattern Synopsis/Forecast...A large MCS is moving into the Upper
Great Lakes at the moment, just south of the warm/stationary front
that stretches through E Upper and to a low in Quebec. On the back
side of the MCS there is a large area of low clouds. So far, most of
the models are handling this system pretty well, with the GFS, and
the HiRes models showing the convection that is firing along the
front in the UP.
The main area of rain with the thunder, however, doesn't look like
it gets into NW Lower and E upper until after 00z/Thu sometime. The
ARW has it reaching the Lake Michigan shore around 03z/Thu, While
the FV3 is around 00z/Thu. With the uncertainty of the timing,
expecting the main threats to start somewhere between 01z and 03z
give or take outside of that a bit.
The severe potential looks like it is, and will continue to be
marginal, as the main line of the thunderstorms with the best
potential will be south of US-10, as the better instability, and
cloudlessness looks to be there. If we do get severe weather, it
looks like a wind system with the shear (marginal) in the sfc-6km
layer of 33kts, and DCAPE of 600J/kg. The things going against all
of this is the sfc capping. It will have to be elevated to get
something going.
The main threat looks to be the rain. The pwat will be an inch to
1.5", and a good amount of stratiform rain expected behind the line,
as the MCS moves through overnight. The models look to clear out the
rain sometime after 12z/Thu, with the HiRes models a little before
that.
&&
.SHORT TERM...(Thursday through Saturday)
Issued at 421 PM EDT Wed Jul 14 2021
...Continued rain chances...
High impact weather potential: Thunder possible early Thursday.
A 1008 mb surface low is progged to be over eastern upper Michigan
at the beginning of this period, with a surface high pressure
centered over western Lake Superior and another anchored off the
coast of the Carolinas. This will continue to advect deep moisture
into northern Michigan on southwesterly winds. Although there may
still be some rumbles of thunder Thursday morning/early afternoon
lingering in the forecast area, none are expected to be severe at
this time due to decreasing shear and mid-level dry air departing to
the northeast with the aforementioned surface low pressure. Shower
potential should end by the late afternoon/early evening hours as
high pressure and drier air push in behind the cold front associated
with said low pressure system. Clouds will also be on the decrease
late Thursday through the overnight hours...bringing partly cloudy
skies from northwest to southeast. Yet another low pressure system
is progged to develop over the Mid-Mississippi river valley Friday
with precipitation chances ahead of the associated warm front
possibly clipping our far southeastern part of the CWA (near Saginaw
Bay). Most likely the high pressure building into the area with the
accompanying dry air will hold the precipitation at bay and out of
our CWA completely, but it's not totally out of the question to see
something down there.
Winds will be southwesterly early Thursday and veering throughout
the day to northwest by the late afternoon hours. Winds will be
gusty at times, but only up to about 20-25 mph with the higher gusts
near the shorelines of the Great Lakes. Winds become light and
variable overnight as the high pressure builds overhead. They will
continue to be fairly light throughout Friday, but with a north to
northeast component.
Temperatures Thursday will be in the mid 70s to low 80s, with the
higher temperatures in northeast lower just ahead of the departing
cold front, while overnight lows will drop into the mid to upper
50s. Friday will once again be in the upper 70s to low 80s.
.LONG TERM...(Saturday night through Wednesday)
Issued at 421 PM EDT Wed Jul 14 2021
High Impact Weather Potential...None.
Model consensus suggests that the Great Lakes region remains under a
rather strong high pressure and associated dry air throughout most
of the long term forecast period. This will provide warm
temperatures and precipitation-free weather. A weak system over
western Quebec may provide some small chances of precipitation
towards the beginning of next work week, but confidence in this
occurring is rather low at this time. Daytime high temperatures
appear to be in the 80s with some locations possibly reaching (or at
least nearing) 90 by the end of the weekend and into the next work
week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 742 PM EDT Wed Jul 14 2021
Multiple chances for SHRA/TSRA into Thursday.
Cold front draped across central WI and central/eastern upper MI
will make slow progress across northern lower MI. An initial line
of TSRA is tending to weaken as it moves across nw lower MI this
evening. Further SHRA/TSRA will develop upstream, and cross the
area overnight. Chances for precip will linger well into Thursday.
Expect IFR cigs to settle across much of the area by Thu morning.
Light sw winds tonight, perhaps gusty with some TSRA. Winds veer
westerly and become gustier Thu.
&&
.MARINE...
Issued at 421 PM EDT Wed Jul 14 2021
Tonight through Friday...Tonight, thunderstorms will be a threat,
with the winds increasing as a sfc low deepens and moves into the
Upper Great Lakes. As the low deepens and approaches Lake Michigan,
the pressure gradient is expected to tighten up, and increase the
winds to 25-30 knots after midnight. By 12z/Thu morning, the sfc low
moves east, and the gradient relaxes, with the NW wind gusting a bit
but diminishing through the afternoon from Lake Michigan to Lake
Huron. Thursday night and Friday, look like winds at 10 knots from
the north as the high moves by to the north.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY from 2 PM to 8 PM EDT Thursday for
LHZ345>349.
LM...SMALL CRAFT ADVISORY until 2 PM EDT Thursday for LMZ323-341-342-
344>346.
LS...NONE.
&&
UPDATE...JZ
NEAR TERM...JL
SHORT TERM...TL
LONG TERM...TL
AVIATION...JZ
MARINE...JLHazardous weather outlook, Jul 14, 9:46 PM EDT, 2 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 946 PM EDT Wed Jul 14 2021 MIZ016>018-020>036-041-042-086>088-095>099-151200- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 946 PM EDT Wed Jul 14 2021 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Tonight. Scattered thunderstorms will occur tonight. There is a marginal risk for severe storms between midnight and 5 am, with damaging wind gusts as the main threat. Localized heavy rainfall is also expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is another chance for thunderstorms Thursday afternoon and evening. These are not expected to become severe at this time, although localized heavy rainfall is still possible. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-151200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 946 PM EDT Wed Jul 14 2021 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Tonight. Scattered thunderstorms will occur tonight. There is a marginal risk for severe storms between midnight and 5 am, with damaging wind gusts as the main threat. Localized heavy rainfall is also expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is another chance for thunderstorms Thursday afternoon and evening over portions of the Lake Huron nearshore waters. These are not expected to become severe at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord. JZ
In the hours before
Special weather statement, Jul 14, 6:43 PM EDT, 5 hours 7 minutes before
Special Weather Statement
National Weather Service Gaylord MI
643 PM EDT Wed Jul 14 2021
MIZ020-025-026-031-032-150015-
Leelanau-Manistee-Grand Traverse-Benzie-Wexford-
643 PM EDT Wed Jul 14 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LEELANAU...BENZIE...
WEXFORD...GRAND TRAVERSE AND MANISTEE COUNTIES...
At 643 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 25 miles southeast of Newport State Park
to near Scottville. Movement was east at 30 mph.
Locations impacted include...
Traverse City, Cadillac, Manistee, Leland, Elk Rapids, Frankfort,
Thompsonville, Empire, Beulah, Sleeping Bear Point, Arcadia, Bingham,
Kingsley, Manton, Sherman, Glen Arbor, Buckley, Boon, Suttons Bay and
Northport.
LAT...LON 4456 8627 4471 8630 4478 8613 4493 8611
4499 8596 4501 8596 4498 8619 4505 8619
4511 8611 4514 8593 4501 8595 4498 8584
4519 8567 4521 8554 4501 8555 4501 8543
4489 8542 4481 8533 4416 8534 4418 8639
TIME...MOT...LOC 2243Z 259DEG 28KT 4495 8664 4396 8623
JSLLocal storm report, Jul 14, 7:16 PM EDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
716 PM EDT WED JUL 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM TSTM WND GST 1 SW FRANKFORT 44.63N 86.25W
07/14/2021 M38 MPH LMZ346 MI MESONET
MESONET STATION XFLT FRANKFORT LIGHT.
&&
JZLocal storm report, Jul 14, 7:26 PM EDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
726 PM EDT WED JUL 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM TSTM WND GST 2 E PARKDALE 44.27N 86.25W
07/14/2021 M41 MPH MANISTEE MI AWOS
AWOS STATION KMBL MANISTEE - BLACKER
AIRPORT.
&&
JZLocal storm report, Jul 14, 7:29 PM EDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GAYLORD MI
729 PM EDT WED JUL 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM TSTM WND GST 2 E PARKDALE 44.27N 86.25W
07/14/2021 M41 MPH MANISTEE MI AWOS
AWOS STATION KMBL MANISTEE - BLACKER
AIRPORT.
&&
CORRECTED TIMELocal storm report, Jul 14, 8:57 PM EDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
857 PM EDT WED JUL 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 PM HEAVY RAIN CATHRO 45.15N 83.57W
07/14/2021 M1.21 INCH ALPENA MI TRAINED SPOTTER
1 HOUR TOTAL.
&&
JZSpecial weather statement, Jul 14, 11:50 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Gaylord MI
1150 PM EDT Wed Jul 14 2021
MIZ031-032-150430-
Manistee-Wexford-
1150 PM EDT Wed Jul 14 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN WEXFORD
AND MANISTEE COUNTIES...
At 1149 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles west of Manistee to 6 miles west
of Freesoil to near Ludington. Movement was northeast at 35 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Manistee, Arcadia, Eastlake, Kaleva, Onekama, Copemish, Harrietta,
Wellston, Pierport, Dublin, Hoxeyville, Brethren, Norwalk, Parkdale,
Yuma, Orchard Beach State Park, Pere Marquette State Forest and Star
Crossing.
If outdoors, consider seeking shelter inside a building.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
LAT...LON 4425 8634 4427 8637 4453 8625 4445 8579
4417 8560 4416 8596 4418 8638
TIME...MOT...LOC 0349Z 230DEG 31KT 4427 8651 4412 8635 4392 8638
CornishNearby
Special Weather Statements in Michigan, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.